Mirena side effects: weight gain

Written by keith chew
  • Share
  • Tweet
  • Share
  • Email

Mirena is a contraceptive device that can produce side effects. In this article, the use and side effects--specifically the side effect of weight gain--will be discussed.

Other People Are Reading

What is Mirena?

Mirena is an intrauterine contraceptive (UIC). This means it is directly inserted into the uterus by a doctor. It is small, flexible and made of polythene (a plastic). It contains the hormone levonorgestrel, a progesterone hormone. Mirena is intended for women who have had one child and seek a long-term birth-control plan.

How Mirena Works

Mirena alters the hormone levels of the woman using it. It can completely stop ovulation or ovulation can continue as normal. When ovulation continues, it alters the uterine wall and the mucus it secretes to be less receptive to sperm. It also makes the uterine wall less-receptive to embryos.

Side Effects of Mirena

In a clinical study of Mirena, weight gain was noticed in about 5 per cent of the individuals involved in the study. However the clinical study did not compare a similar group of women who were not using Mirena to a group of women who did. Therefore it is impossible to know if Mirena causes weight gain.

If You Notice Weight Gain

If you notice any significant weight gain you can take steps to limit or lose weight. Physical activity should be performed for 30 minutes a day, four or five days of the week. This physical activity should include a regimented training program that develops the cardiovascular system and a weight-training program that strengthen joints and muscles. Other days can include highly active sports like swimming, basketball, soccer or racgetball. Changing you diet to limit and or lessen the amount of calories and sugars can greatly limit or stop weight gain. If you can reduce your caloric intake (mostly in sugars and carbs) by 500 calories a day you will begin to lose weight.

What to Avoid

Quick fixes such as weight-loss pills, crash dieting and starving are not the answer to long-term weight control. They often lead to weight gain and stress on your body.

Warning

When considering birth control or contraceptives, you should consult your doctor to make sure the choice is right for you. Whenever changing your diet, starting a new one or beginning a workout program, consult your doctor to make sure there are no health risks.

Don't Miss

References

Filter:
  • All types
  • Articles
  • Slideshows
  • Videos
Sort:
  • Most relevant
  • Most popular
  • Most recent

No articles available

No slideshows available

No videos available

By using the eHow.co.uk site, you consent to the use of cookies. For more information, please see our Cookie policy.